Alert archive / Michigan / Dense Fog Advisories in 2021

Dense Fog Advisory 2, NWS Gaylord, MI

October 3, 20215 counties in Michigan

NWS Gaylord, MI issued this dense fog advisory at Oct 3, 2021, 2:20 AM EDT for 5 counties in Michigan. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2021, 2:20 AM EDT (06:20 UTC)
Expired
Oct 3, 2021, 11:00 AM EDT
In force
9 hr
Issued by
NWS Gaylord, MI

Counties Charlevoix County, MI, Cheboygan County, MI, Chippewa County, MI, Emmet County, MI, Mackinac County, MI

The radar

The NCL Michigan radar (KAPX), 89 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 6.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2021-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2021-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

010 
WWUS73 KAPX 030620
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
220 AM EDT Sun Oct 3 2021

MIZ086>088-095>097-031500-
/O.NEW.KAPX.FG.Y.0002.211003T0620Z-211003T1500Z/
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Including the cities of Paradise, Trout Lake, Rudyard, 
Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village,
Goetzville, Drummond Island, Engadine, Naubinway, Epoufette, 
St. Ignace, Brevort, Les Cheneaux Islands, and Mackinac Island
220 AM EDT Sun Oct 3 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...

* WHAT...Visibility one quarter to one half mile in dense fog.

* WHERE...Western Chippewa, Central Chippewa, Southeast 
  Chippewa, Western Mackinac, Eastern Mackinac and Mackinac 
  Island/Bois Blanc Island.

* WHEN...Until 11 AM EDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
3 follow-up statements
868 
WWUS73 KAPX 031259
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
859 AM EDT Sun Oct 3 2021

MIZ016-017-031500-
/O.EXA.KAPX.FG.Y.0002.000000T0000Z-211003T1500Z/
Emmet-Cheboygan-
Including the cities of Petoskey and Cheboygan
859 AM EDT Sun Oct 3 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...

* WHAT...Visibility of a quarter mile or less in dense fog.

* WHERE...Emmet and Cheboygan Counties.

* WHEN...Until 11 AM EDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

MIZ086>088-095>097-031500-
/O.CON.KAPX.FG.Y.0002.000000T0000Z-211003T1500Z/
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Including the cities of Paradise, Trout Lake, Rudyard, 
Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village,
Goetzville, Drummond Island, Engadine, Naubinway, Epoufette, 
St. Ignace, Brevort, Les Cheneaux Islands, and Mackinac Island
859 AM EDT Sun Oct 3 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WHAT...Visibility one quarter to one half mile in dense fog.

* WHERE...Western Chippewa, Southeast Chippewa, Western 
  Mackinac, Central Chippewa, Mackinac Island/Bois Blanc Island 
  and Eastern Mackinac Counties.

* WHEN...Until 11 AM EDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
136 
WWUS73 KAPX 031320
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
920 AM EDT Sun Oct 3 2021

MIZ098-031500-
/O.EXA.KAPX.FG.Y.0002.000000T0000Z-211003T1500Z/
Beaver Island and surrounding islands-
Including the city of St. James
920 AM EDT Sun Oct 3 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...

* WHAT...Visibility of a quarter mile or less in dense fog.

* WHERE...Beaver Island and surrounding islands.

* WHEN...Until 11 AM EDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

MIZ016-017-086>088-095>097-031500-
/O.CON.KAPX.FG.Y.0002.000000T0000Z-211003T1500Z/
Emmet-Cheboygan-Western Chippewa-Central Chippewa-
Southeast Chippewa-Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Including the cities of Petoskey, Cheboygan, Paradise, 
Trout Lake, Rudyard, Sault Ste. Marie, Brimley, Kinross, 
Sugar Island, Detour Village, Goetzville, Drummond Island, 
Engadine, Naubinway, Epoufette, St. Ignace, Brevort, 
Les Cheneaux Islands, and Mackinac Island
920 AM EDT Sun Oct 3 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WHAT...Visibility of a quarter mile or less in dense fog.

* WHERE...Eastern upper Michigan, and Emmet and Cheboygan 
  Counties in far northern lower Michigan.

* WHEN...Until 11 AM EDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
082 
WWUS73 KAPX 031504
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
1104 AM EDT Sun Oct 3 2021

MIZ016-017-086>088-095>098-031615-
/O.EXP.KAPX.FG.Y.0002.000000T0000Z-211003T1500Z/
Emmet-Cheboygan-Western Chippewa-Central Chippewa-
Southeast Chippewa-Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-
Including the cities of Petoskey, Cheboygan, Paradise, 
Trout Lake, Rudyard, Sault Ste. Marie, Brimley, Kinross, 
Sugar Island, Detour Village, Goetzville, Drummond Island, 
Engadine, Naubinway, Epoufette, St. Ignace, Brevort, 
Les Cheneaux Islands, Mackinac Island, and St. James
1104 AM EDT Sun Oct 3 2021

...DENSE FOG ADVISORY HAS EXPIRED...

Widespread dense fog is no longer expected. Locally dense fog
is still expected into this afternoon, especially near the 
coastlines of the Great Lakes.

$$

JZ

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this dense fog advisory went out at Oct 2, 11:48 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Oct 2, 11:48 PM EDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1148 PM EDT Sat Oct 2 2021

.UPDATE...
Issued at 939 PM EDT Sat Oct 2 2021

Complex area of low pressure remains centered across the Northern
Great Lakes southward thru the Upper Mississippi Valley and into
the Central and Southern Plains late this evening. Broad area of
scattered showers and a few embedded thunderstorms continues to
develop across the heart of the US around and ahead of this
system. Very limited instability and weak wind fields have
precluded the development of organized/stronger convection...and
will continue to do so as we head into the overnight hours. Expect
scattered showers and stratus/areas of fog as temps only cool a
few more degrees to overnight lows right around 60.

&&

.NEAR TERM...(Through Tonight)
Issued at 308 PM EDT Sat Oct 2 2021

...Mild with Scattered Showers...

High impact weather: None is expected.

On the current surface weather map, a strung out but weak area of
low pressure extends from southern Lake Superior into eastern
Wisconsin. Satellite imagery and surface observations indicate that
clouds have overspread the region. Apx and surrounding radars show a
decent area of showers covering northern Lake Michigan and eastern
upper Michigan with just isolated showers to the west over northern
Wisconsin. The main challenge for tonight is shower coverage.

With the exception of the showers moving across far northern lower
and eastern upper this afternoon, am not overly impressed with the
setup for showers later this evening and overnight. Low level
moisture continues to increase but instability and forcing are weak
so only isolated to perhaps scattered showers are expected. Embedded
thunder is also a remote possibility I suppose but don't think there
will be much. Rainfall amounts should be generally light with a
general few hundredths of an inch with locally higher amounts of a
tenth or two possible. Winds will be light with low clouds and
perhaps some fog forming overnight. Lows tonight in the unseasonably
mild upper 50s and low 60s.

&&

.SHORT TERM...(Sunday through Tuesday)
Issued at 308 PM EDT Sat Oct 2 2021

...Autumn Rain Showers...

High Impact Weather Potential...Limited thunder, but nothing that
should be severe.

Pattern Synopsis/Forecast and possible impacts...We are in the
trough portion of a Rex block with the ridge portion around James
and Hudson Bays. The sfc low, associated with the 500 mb trough, is
over the Upper Great Lakes, and just getting into the forecast area,
with Rain/Rain showers in E Upper, and N Lake Michigan currently. By
Sunday morning, the center of the sfc low will still be just west of
the state, with rain showers, and perhaps some thunder over the
region. Models show some instability, but it's pretty marginal over
N Lower, and even more so marginal over E Upper. The only thing
going for the thunder would be the upper low transiting the forecast
area. However, despite the chance, most of the time should just be
rain showers. Sunday night, will continue the rain showers, with
possible thunder as the 500 mb low doesn't get to the east side of
the state until around 12z/Monday. Monday, The 500 mb low will
migrate to the southeast and allow shortwave ridging to into E Upper
pretty quickly. This looks to push the focus of the rain to the SE
as well, and models suggest that the rain would push south of M-72,
and maybe even M-55, especially by 00z/Tue. Monday evening and
Tuesday, the models have High pressure at 500 mb and at the sfc over
the Upper Great Lakes, although there is some moisture trapped over
the region around 850 mb. So probably some clouds, although if the
850 mb temperatures dip much more, there could be some
showers/sprinkles from lake effect forcing as the Delta T increases
to around 13C.

.LONG TERM...(Tuesday night through Saturday)
Issued at 308 PM EDT Sat Oct 2 2021

High Impact Weather Potential...minimal.

Extended (Tuesday night through Saturday)...Tuesday night should
remain dry. Wednesday, the chance for rain continues until Wednesday
night, when a warm front moves north, and puts a slight chance of
rain into the area along M-55. The surge of moisture, and the chance
for rain increases by Thursday afternoon through Friday, as the warm
advection and a 500 mb trough swings into the lower Ohio Valley.
Friday night looks like the best chance for dry weather, as we are
between systems, but the rain returns for Saturday as another 500 mb
through moves though the Upper Great Lakes. It looks like the dry
weather returns for Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1145 PM EDT Sat Oct 2 2021

Low pressure will slowly meander thru the Great Lakes region over
the next 24 hours...producing waves of showers and possibly a few
thunderstorms thru Sunday night. Conditions will deteriorate to
IFR overnight into Sunday morning as low level moisture
increases... with some minor improvement to MVFR Sunday afternoon.
Surface winds will remain light/variable under the low center
thru Sunday night.

&&

.MARINE...
Issued at 308 PM EDT Sat Oct 2 2021

A weak, slow moving, storm system will cross the western Great Lakes
over the next couple of days. Expect isolated to scattered showers
and the chance for a thunderstorm or two with this system. Winds and
waves are not expected to be significant.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MR
NEAR TERM...AS
SHORT TERM...JL
LONG TERM...JL
AVIATION...MR
MARINE...AS
Hazardous weather outlook, Oct 2, 2:42 PM EDT, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
242 PM EDT Sat Oct 2 2021

MIZ016>018-020>036-041-042-086>088-095>099-031845-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
242 PM EDT Sat Oct 2 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

A thunderstorm or two is possible through tonight. Severe storms
are not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight chance of a thunderstorm Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-031845-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
242 PM EDT Sat Oct 2 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

A thunderstorm or two is possible through tonight. Severe storms
are not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight chance of a thunderstorm Sunday and Sunday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 2:21 AM EDTMarine Dense Fog AdvisoryAPX17 hr

Nearby

Dense Fog Advisories in Michigan, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.